WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Drug Withdrawal: 4 Facts You Should Know

By Lan Pham, Manjari Bansal
Drug withdrawal may cause various physical and mental symptoms. Here are four facts about drug withdrawal that you should be familiar with.

Drug withdrawal is not easy. It can lead to serious and even life-threatening complications when done without any supervision or medical help. Learn more about four key facts regarding drug withdrawal that could help you safely and effectively stop using a particular medication. 

Drug withdrawal can make you ill.

“Your body gradually adapts to the presence of drugs in your system, and you become physically dependent on them,” Holly Schiff, PsyD, Licensed Clinical Psychologist at Jewish Family Services of Greenwich, tells WebMD Connect to Care.

“When you abruptly stop using after long-term use, your body can become violently ill, and you will feel withdrawal symptoms as your body tries to adapt to the sudden absence of drugs,” Schiff says.

According to Kaiser Permanente, these physical feelings of sickness can be rooted in the sudden fluctuation of brain chemicals that occurs when you abruptly withdraw from a substance. 

    Drug withdrawal causes a combination of physical, mental, and emotional symptoms.

    The symptoms you experience will also depend on the type of medication from which you are withdrawing. Kaiser Permanente notes that the following physical, mental, and emotional symptoms may occur as a result of specific substances. 

    Symptoms of opioid withdrawal may include:

    • Nausea 
    • Muscle aches
    • Sweating
    • Anxiety and irritability
    • Diarrhea
    • Goosebumps

    Symptoms of stimulant withdrawal may include:

    • Restlessness
    • Agitation
    • Fatigue
    • Slowed activity levels
    • Increased appetite
    • Depression
    • Thoughts of suicide

    Symptoms of benzodiazepine withdrawal may include:

    • Anxiety
    • Tremors
    • Increased pulse
    • Sleeping problems
    • Sensations of numbness, tingling, or burning 

    The severity and duration of drug withdrawal vary.

    Your withdrawal symptoms may last for a few days, but they can also persist for a number of weeks. Kaiser Permanente also notes that the severity of your symptoms will depend on the following factors:

    • How long you used the substance from which you are withdrawing
    • The amount of the substance that you regularly used
    • Other co-existing health conditions, such as diabetes, depression, or high blood pressure

    Drug withdrawal can be serious and life-threatening.

    “Drug withdrawal can be dangerous, and as such, seeking medical support and advice can be extremely helpful,” Monty Ghosh, MD, addiction specialist at the University of Alberta Hospital in Edmonton, tells WebMD Connect to Care.

    “Not only can it decrease uncomfortableness regarding addiction, but also reduce the risk of adverse outcomes like seizures with alcohol or delirium, as well as reduce risk of relapse,” Ghosh says.

    It can be potentially dangerous or severely unpleasant if you stop taking a substance suddenly. Kaiser Permanente notes that withdrawal symptoms from benzodiazepines can even be deadly. Conducting your withdrawal under the supervision of trained professionals, rather than going it alone cold turkey, can help mitigate these risks and ensure a successful process. 

    Don’t Wait. Get Help Now.

    If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.